Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 15, NWS Cleveland, OH

April 24, 2009Cuyahoga County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 24, 2009, 6:10 AM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2009, 6:10 AM EDT (10:10 UTC)
Expired
Apr 24, 2009, 6:58 AM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 53 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 241010
SVRCLE
OHC035-055-085-241115-
/O.NEW.KCLE.SV.W.0015.090424T1010Z-090424T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
610 AM EDT FRI APR 24 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUYAHOGA COUNTY IN NORTHEAST OHIO
  NORTHERN GEAUGA COUNTY IN NORTHEAST OHIO
  CENTRAL LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 715 AM EDT

* AT 608 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MAYFIELD
  HEIGHTS...OR 14 MILES EAST OF CLEVELAND...AND WAS MOVING NORTHEAST
  AT 20 MPH. PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INSIDE NOW AND STAY AWAY FROM WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4174 8120 4163 8109 4150 8146 4153 8149
TIME...MOT...LOC 1010Z 240DEG 18KT 4152 8149

$$

OUDEMAN
2 follow-up statements
000 
WWUS51 KCLE 241030
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
630 AM EDT FRI APR 24 2009

OHC035-241039-
/O.CAN.KCLE.SV.W.0015.000000T0000Z-090424T1115Z/
CUYAHOGA OH-
630 AM EDT FRI APR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUYAHOGA COUNTY
IS CANCELLED...

LAT...LON 4174 8120 4163 8109 4155 8132 4161 8138
TIME...MOT...LOC 1029Z 239DEG 22KT 4161 8127

$$

OHC055-085-241115-
/O.CON.KCLE.SV.W.0015.000000T0000Z-090424T1115Z/
GEAUGA OH-LAKE OH-
630 AM EDT FRI APR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR CENTRAL LAKE AND NORTHERN GEAUGA COUNTIES...

AT 628 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR KIRTLAND
HILLS...OR NEAR CHARDON...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL
WILL ACCOMPANY THIS STORM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4174 8120 4163 8109 4155 8132 4161 8138
TIME...MOT...LOC 1029Z 239DEG 22KT 4161 8127

$$

OUDEMAN
000 
WWUS51 KCLE 241058
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
658 AM EDT FRI APR 24 2009

OHC055-085-241107-
/O.CAN.KCLE.SV.W.0015.000000T0000Z-090424T1115Z/
GEAUGA OH-LAKE OH-
658 AM EDT FRI APR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE AND NORTHERN
GEAUGA COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND MOVED OUT OF THE AREA AND THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4174 8120 4163 8109 4155 8132 4161 8138
TIME...MOT...LOC 1057Z 240DEG 18KT 4164 8122

$$

OUDEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 5:57 AM EDT, 13 minutes earlier.

Area forecast discussion, Apr 24, 5:57 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
557 AM EDT FRI APR 24 2009

.SYNOPSIS...
HIGH PRESSURE IS CENTERED OVER THE EAST COAST AND A WARM FRONT
OVER THE LOWER OHIO VALLEY WILL LIFT NORTHEAST ACROSS THE AREA
TODAY. THE HIGH PRESSURE WILL THEN PROVIDE A SOUTHWESTERLY FLOW
OF WARM AIR THROUGH THE WEEKEND. THE COLD FRONT ASSOCIATED WITH
THIS SLOW MOVING SYSTEM IS EXPECTED TO CROSS THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM FRONT SOUTHWEST OF THE AREA IS PROVIDING SOME ELEVATED LIFT
TO THE LIMITED MOISTURE AND PRODUCING SOME ISOLATED
SHOWERS/THUNDERSTORMS. THESE SHOWERS/TS ARE OUTRUNNING THE WARM
FRONT SO STILL THINK THERE WILL BE ANOTHER THREAT FOR SOME
ISOLATED/SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH PEAK
HEATING IN NORTHEAST OHIO/NW PA...BUT MOISTURE WILL BE SLOWEST TO
GET HERE. WILL HAVE LOW CHANCE POPS. WITH THE STRONGER GRADIENT
HAVE LAKESHORE WARMING AS WELL AS INLAND. PARTLY CLOUDY MID/HIGH
LEVEL CLOUDS TODAY. TEMPS WILL WARM NICELY INTO THE 70S WITH SOME
LOW 80S ACROSS SOUTHWEST COUNTIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
WILL BE IN WARM SECTOR AND DRY TONIGHT...AND MILD. SOUTHWESTERLY
FLOW WILL REALLY WARM TEMPS SATURDAY WITH MORE LOCATIONS HITTING
THE 80+ MARK. SUNDAY/S FORECAST IS SOMEWHAT TROUBLESOME IN THAT
THE NAM STILL WANTS TO DIP THE NORTHERN PLAINS/GREAT LAKES COLD
FRONT DOWN INTO NORTHERN OHIO. NOT ONLY THEN WOULD THE CHANCES FOR
PRECIP WOULD INCREASE...BUT TEMPS ACROSS NORTHERN OHIO WOULD BE
MUCH COOLER. NAM APPEARS TO BE THE ONLY MODEL WANTING TO DO
THIS...AND LOOKING AT THE SREF ENSEMBLE MEMBERS FROM 21Z...ONLY
ABOUT A THIRD OF THOSE WANT TO HAVE THIS SOLUTION. SO WILL
CONTINUE WITH CONTINUITY AND KEEP TEMPS ON THE WARMER SIDE OF
GUIDANCE /EXCEPT NEAR ERI/ AND POPS LIMITED TO SLIGHT CHANCE
ACROSS THE NORTH /SLT CHANCE DOES NOT SHOW UP IN ZFP WORDING/.
RIDGE REALLY LOOKS DOMINATE SO THIS WARMER SOLUTION SHOULD WORK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
DESPITE HOW FAR SOUTH FRONT COMES SUNDAY...BY MONDAY SHORTWAVE
EMERGING OUT OF WESTERN TROUGH WILL TAKE THE FRONT WELL NORTHWARD.
THIS WILL GIVE US ANOTHER DRY AND WARM DAY MONDAY. LATE MONDAY
NIGHT FRONT APPROACHES TOL AND CROSSES THE REST OF THE AREA
TUESDAY. SOME SHOWERS MAY LINGER TUESDAY NIGHT. FORECAST STILL HAS
A CHANCE OF SHOWERS INTO WEDNESDAY...BUT LATEST MODEL RUN OF GFS
AND NEW ECMWF HAVE THE HIGH BUILDING IN AND DRY WEATHER. COOLER
TUE/WED/THU...BUT FAR FROM UNREASONABLE AND STILL AT OR SLIGHTLY
ABOVE NORMAL. THURSDAYS WAVE IS STILL UNCERTAIN AND RETAINED THE
LOW CHANCE POPS.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
EXPECT VFR CONDITIONS THROUGH THE PERIOD. STILL A LOT GOING ON
HOWEVER WITH MAIN CONCERN BEING LOW LEVEL WIND SHEAR. BELIEVE LOW
LEVEL WIND SHEAR IS OCCURRING AT THIS TIME AND WILL PLACE IN TAFS
FOR THE OVERNIGHT PERIOD. THERE IS A BAND OF SHOWERS MOVING
THROUGH THE AREA...MUCH OF WHICH IS NOT REACHING THE GROUND.
EXPECT THIS TO CONTINUE NORTHEAST THROUGH THE AREA AND WILL COVER
WITH VCSH. AFTER 12Z EXPECT SURFACE WINDS TO INCREASE AND GUST
POSSIBLY TO 30 KTS OR SO FOR MUCH OF THE DAY. AFTER 18Z A
WEAKENING WARM FRONT WILL REACH INTO NERN OHIO AND NWRN PA. NAM
SHOWS UP MOTION IN THE AREA IN RESPONSE TO AN UPPER WAVE IN THE
AREA. BUFKIT SHOWS CAPES APPROACHING AND IN SOME CASES EXCEEDING
1000J/KG FOR THE AFTERNOON. ALSO SIGNIFICANT CONVECTIVE INHIBITION
EXCEPT IN THE NORTHEAST POSITION OF THE AREA IN VICINITY OF THE
FRONT/TROF. WILL COVER WITH VCTS KCLE EAST AFTER 21Z. AFTER 00-02Z
SURFACE WINDS WILL DECOUPLE AND LOW LEVEL WIND SHEAR WILL INCREASE
AGAIN WITH 2KFT WINDS REACHING 50 TO 55 KTS FROM ABOUT 240
DEGREES.

.OUTLOOK...POSSIBLE SCATTERED NON VFR LATE SATURDAY NIGHT AND SUNDAY
IN CONVECTION IN VICINITY OF A COLD FRONT APPROACHING FROM THE NORTH.
NON-VFR TUESDAY AFTERNOON IN SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH ANOTHER COLD FRONT.

&&

.MARINE...
BIGGEST QUESTION IN THE NEAR TERM IS HOW MUCH PROTECTION THE LAKE
TEMPERATURE WILL AFFORD FROM INCREASING WARM SOUTHWEST WINDS TODAY
AND SATURDAY.  WITH LAKE TEMPS IN THE MID 40S AND AFTERNOON HIGHS
EXPECTED IN THE UPPER 70S TO NEAR 80 DO BELIEVE THE FULL POTENTIAL
OF THE WIND WILL NOT BE ABLE TO MIX DOWN TO THE LAKE SURFACE
ESPECIALLY AWAY FROM THE SOUTH SHORE.  THUS WOULD EXPECT NEARSHORE
WINDS TO BE HIGHER THAN OFF SHORE WINDS ESPECIALLY FROM THE ISLANDS
EAST.  SUNDAY A COLD FRONT WILL DROP ONTO THE LAKE FROM THE NORTH
AND TURN WINDS NORTHERLY IN THE MORNING...TURNING NORTHEAST AND
EVENTUALLY EAST BY THE END OF THE DAY AS THE FRONT BEGINS TO LIFT
NORTH AS A WARM FRONT.  SUNDAY NIGHT AND MONDAY EXPECT A RETURN TO
SOUTH OR SOUTHWEST FLOW AS THE WARM FRONT LIFTS NORTH OF THE LAKE
AND LOW PRESSURE MOVES NORTHEAST THROUGH THE CENTRAL PLAINS INTO THE
WESTERN LAKES. TUESDAY A COLD FRONT ASSOCIATED WITH THE LOW WILL
DROP ONTO THE LAKE FROM THE NORTHWEST AND TURN WINDS FROM THE WEST
TO NORTHWEST.  THERE IS A CHANCE OF THUNDERSTORMS...MAINLY EAST THIS
AFTERNOON...ALSO MONDAY AND TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Apr 24, 5:52 AM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
552 AM EDT FRI APR 24 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-251100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
552 AM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.